Jump to content
CrazyBoards.org

Recommended Posts

Doctor has me on

200mg Lamictal [100mg bid]

&

750 mg Depakote [250mg tid] 

When I when to the pharmacy, they said there was a RED ALERT. I know that Depakote decreases the clearance of Lamictal, my question is by how much? Anyone know? Does the dosage of Depakote matter? Like if I went to 1000mg of Depakote would that increase my Lamictal level even more?

Link to post
Share on other sites
On 2/28/2020 at 1:26 PM, bpjett said:

Doctor has me on

200mg Lamictal [100mg bid]

&

750 mg Depakote [250mg tid] 

When I when to the pharmacy, they said there was a RED ALERT. I know that Depakote decreases the clearance of Lamictal, my question is by how much?

Depakote can increase Lamictal levels. Therefore, pdocs traditionally don't dose people higher on Lamictal than 100mg (usually qhs) when the patient is also taking some sort of valproate product, whether that be valproic acid, sodium valproate, or the combination of the two divalproex sodium (Depakote). However, what isn't talked about is what Lamictal can do to Depakote's levels. And this is what can be unpredictable. Lamictal can decrease or increase the levels depending on the person. Although it seems to increase them. In turn, this would further increase Depakote levels.

This shouldn't alarm anyone at all. Pharmacokinetic interactions like this have been exploited therapeutically for quite some time. In fact, valproate+lamotrigine for bipolar disorder is generally regarded as a pretty robust combination as long as it's done slowly. However, because of the risk of SJS from Lamictal, dosing needs to be careful. If the patient is currently taking valproate, then:

Weeks 1-2: 25mg qOday (every other day)

Weeks 3-4: 25mg qd

Weeks 5-6: 50mg qd

Weeks 7+: 100mg

Generally no higher than 100mg

If the patient is already taking Lamictal at 200mg, then reduce the dose to 100mg and start Depakote ER at 250mg qhs (bedtime). Increase in increments of 250mg no more frequently than every 1 week.

On 2/28/2020 at 1:26 PM, bpjett said:

Anyone know? Does the dosage of Depakote matter? Like if I went to 1000mg of Depakote would that increase my Lamictal level even more?

It does, but your weight and height matter too. Valproate is dosed by weight. And the blood level it yields would likely be a predictor of lamotrigine clearance, but it isn't something that can be calculated or measured, per se.

Link to post
Share on other sites
On 3/2/2020 at 7:15 PM, Iceberg said:

I think I was one 200 mg lamictal while on Depakote. Nothing bad happened, but that doc was an idiot 

Right. You're likely part of the 99% who don't experience SJS. Thing is that the 1% risk of SJS from lamotrigine skyrockets in the presence of valproate. I said at the end of my last post that there really isn't a way to calculate or represent what valproate does to lamotrigine's clearance, but in actuality, it's easier to just look at half-lives.

Lamotrigine has a reported half life of ~29 hours. But depending on who you ask, it truly can vary across a mean range of 12-59 hours. With valproate, the half life of lamotrigine can increase to 70 hours or more in some people, particularly if you already poorly metabolized lamotrigine and were on the higher end of the mean half life (i.e. ~59 hours).

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

  • Similar Content

    • By Blahblah
      Forgot to take Lamictal yesterday (I took my other meds). Holy Hell, I took my dose today (on schedule) and I STILL feel awful!!  I've only been on 100mg....I thought Lamictal had a super-long half-life? Yesterday went like this:
      10am - up, had breakfast
      11am – slight Brain “swishes” started (was out the entire day)
      12pm – Stronger Brain zaps start
      1:30pm – Lunch (meat, salad/veg)
      2:30pm – Sudden extreme exhaustion
      4pm - more brain zaps =>  ZAP ZAP ZAP! 🤯
      7pm - Irritability starts
      11pm – Tea, bedtime, could not fall asleep (I haven't had insomnia in 2+ years)
      ...Night sweats…Restless legs.....
      12am – Ruminations, feel weepy
      ..Insomnia ensues…(Toss & turn, sweaty/achey all night)
      It's now 12pm,and I am STILL having brain zaps! I worry I’ll never be able ever taper, switch from, or withdraw from this med. You probably think well, with MI, WHY would you ever go off it? For me, longterm, these meds are band-aids. There is always a price.  Ok, maybe great at preventing acute/severe depression, but as a result, they rob me of any spark, joy, elation, happiness, libido, sexual sensation/response, feelings of reward, love.... This disturbs me. I used to know what positive emotions felt like…
      So I’m stable, existing.....but still lacking will or any interest in living....
    • By mjs190
      I'm currently on a cocktail of Seroquel XR at 600 mg and Lamictal at 150 mg. My Seroquel dose got this high because of a mixed episode, so as of now, thats likely where I'll stay for a while to keep things stable. I was at 400 mg which not only lacked the sedation of lower doses, but also came with a lessened appetite. But that all came back when I bumped up to 600 mg.
      I've put on 10-ish pounds or so in a month, and I'm not thrilled. I asked my doctor for a Metformin Rx to help with the metabolic side effects. She was hesitant, but agreed I may need something and actually leaned more towards Topamax instead. She wants me to try 1 more month of dieting and exercise to see if I can manage without adding another med.
      Now I'm leaning towards Topamax, since maybe it could have mood stabilizing properties to it, in addition to curbing appetite and helping me lose weight. I'm not overweight by any means, but I'm definitely hyper-vigilant about my body and tend to...obsess. 
      Has anyone taken Topamax and found that it (1) helped with appetite or weight control and (2) had positive effects on their illness?
    • By lunafox
      Hello all, I'm looking for some med experience/anecdotes!
      I am bipolar and also have anxiety, ADHD, and PTSD. Currently I'm taking Lamictal (400mg/day), Geodon (80mg/day), and Adderall (25mg/day). I'm looking to change it up because I am seriously struggling with the side effects. Since starting Geodon I am tired all the time (it doesn't help that I'm in the midst of a depressive episode) and I've gained 20+ pounds in two months. I think it's helping with the manic side (or maybe that's just because of the depressive episode I'm in?) but I can't deal with these side effects. The Adderall works great for my ADHD but I think it's making me too edgy/irritable for my liking. On top of it I have been having terrible anxiety lately.
      I'm meeting with a new PMHNP next week and I like to research my med options ahead of time so that I feel more informed and can advocate for myself. I'm interested in Wellbutrin because it doesn't have weight gain associated with it, it helps with binge eating and supposedly helps you quit smoking (both current concerns of mine), and can work for both depression and ADHD. I'm also interested in Buspar as a possible anxiety med? I like that it also isn't associated with weight gain and that it isn't supposed to be sedating.

      I've also taken Abilify in the past (before I took Geodon) and didn't experience any terrible side effects other than it making me sleepy but maybe combined with the right thing that wouldn't be as much of an issue?
      Anyone have experience with this combo or a similar one? Any and all feedback appreciated! The med game is so overwhelming.
       
    • By BipolarBicyclist
      I made the prolonged mistake of not refilling my meds for about 3 weeks. Whoops! I'm on 20 mg of aripiprazole (Abilify) and 200 mg of lamotrigine (Lamictal), which I've been on for about 2 years in varying doses. So my friends finally took me to the pharmacist today to pick them up, but I want to make sure I'm safe about going back on. Should I slowly increase dosages? Or can I just start back on my normal amount ASAP? I would go to a psychiatrist to figure this out, but I there aren't any appointments for another 2 weeks.
×
×
  • Create New...